Montana, 2015

Hail in Montana, August 17, 2015

August 17, 2015 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm over portions of Powder River County produced some small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm over portions of Powder River County produced some small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 17, 2:32 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 17, 2:32 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MDT MON AUG 17 2015

.SHORT TERM...VALID FOR TUE AND WED...

UPPER LEVEL LOW IS CURRENTLY OVER NORTHERN PARK COUNTY...MOVING
EAST SOUTHEAST. OUT AHEAD OF THIS SYSTEM STRONG UPPER LEVEL ENERGY
AND LOW LEVEL ISENTROPIC LIFT IS GENERATING SHOWERS AND
THUNDERSTORMS. TRACK OF THE SYSTEM HAS SHIFTED A BIT NORTH OF THE
MORNING MODEL RUNS WHICH HAS PUT THE BEST FORCING NORTH OF A
LIVINGSTON TO BILLINGS TO ASHLAND LINE THIS AFTERNOON. TO THE
NORTH OF THIS LINE MORE SUSTAINED PRECIPITATION IS OCCURRING AND
TO THE SOUTH PRECIPITATION IS MORE CONVECTIVE AND SCATTERED IN
NATURE. A SURFACE WARM FRONT HAS SHIFTED NORTHWARD OUT OF WYOMING
AND IS LYING FROM SHERIDAN COUNTY NORTHEAST INTO POWDER RIVER
COUNTY AND THEN TOWARD THE BAKER VICINITY. ENHANCED VORTICITY AND
SHEAR ALONG THIS BOUNDARY HAS CREATED JUST ENOUGH DYNAMICS TO
SUPPORT AN ISOLATED STRONG TO SEVERE THUNDERSTORM THIS AFTERNOON
AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THIS VICINITY
UNTIL 10 PM MDT. WATCH EXTENDS FURTHER WEST INTO CARBON COUNTY TO
ACCOUNT FOR POTENTIAL FOR STORMS WITH STRONG WIND GUSTS MOVING
INTO THE BIG HORN BASIN. SEVERE THREAT LOOKS LIKE IT WILL STAY
SOUTH OF THE I-94 CORRIDOR IN ROSEBUD AND CUSTER COUNTIES.

UPPER STORM SYSTEM WILL CROSS OUT OF THE AREA LATE TONIGHT BUT
ENERGY ON THE BACK SIDE OF THE TROF WILL LINGER OVER EASTERN ZONES
INTO TOMORROW MORNING. THUS PRECIPITATION CHANCES WILL TAPER OFF
WEST OF ROSEBUD COUNTY LATE THIS EVENING...WITH CONTINUING CHANCES
EAST INTO THE EARLY MORNING TUESDAY.

AREA REMAINS UNDER THE UPPER TROF ON TUESDAY AND ANOTHER CHUNK OF
ENERGY DROPS DOWN FROM THE NORTH AND CURVES JUST ENOUGH TO BRING
SOME DECENT DYNAMICS TO THE AREA TUESDAY AFTERNOON. THIS WILL
PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TOMORROW
AFTERNOON AND EVENING. THIS SYSTEM IS QUICK MOVING AND SHOULD SEE
PRECIPITATION CHANCES DROP QUICKLY BY LATE IN THE EVENING.

RIDGE BUILDS INTO THE AREA ON WEDNESDAY FOR SUNNY WARMER AND DRY
CONDITIONS. AFTER SEVERAL DAYS IN THE LOWER 70S...TEMPERATURES
WILL CLIMB TOWARD 80 DEGREES WEDNESDAY AFTERNOON. CHAMBERS

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MODELS REMAIN IN GOOD AGREEMENT THROUGH FRIDAY AFTERNOON WITH
RIDGING REMAINING DOMINANT THROUGH THURSDAY WHILE AN UPPER LOW
BRINGS HEIGHT FALLS AND UNSETLLED WEATHER LATE THIS WEEK.

WITH THE RETURN OF AN UPPER-LEVEL RIDGE CONDITIONS SHOULD BEGIN
WARMING UP WEDNESDAY AFTERNOON THROUGH FRIDAY. COLD FRONT SWINGS
THROUGH THE AREA SOMETIME FRIDAY EVENING INTO SATURDAY MORNING
BRINGING WITH IT A CHANCE FOR SHOWERS AND THUNDERSTORMS. AFTER
THE COLD FRONT...TEMPERATURES WILL RETURN TO BELOW NORMAL AS
NORTHERLY WINDS AND UPPER LEVEL CLOUDS KEEP CONDITIONS COOL. FOR
NOW...APPEARS OUR AREA WILL RETURN TO RIDGING AND AN INCREASE IN
TEMPERATURES AND DECREASE IN RAIN CHANCES. DOBBS

&&

.AVIATION...

MANY AREAS OF SHOWERS AND THUNDERSTORMS ARE IMPACTING THE REGION. THESE
WILL CONTINUE THROUGH THE EARLY EVENING AS ENERGY MOVES IN FROM
THE NORTHWEST. LOCAL MVFR/IFR RESTRICTIONS AND MOUNTAIN
RESTRICTIONS ARE POSSIBLE IN THE HEAVIER STORMS. ALL TERMINALS
SHOULD SEE VFR, IF NOT ALREADY THERE, BY 06Z TONIGHT. LATER IN THE
TAF PERIOD...ANOTHER WAVE COULD BRING A ROUND OF SHOWERS TO AREA
TERMINALS LATE IN THE PERIOD TOMORROW. DOBBS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 049/069 049/078 055/087 058/089 052/068 050/084 056/088
    34/T    30/B    01/U    12/T    33/T    21/U    11/U
LVM 044/070 042/079 049/084 051/082 047/072 045/084 050/086
    35/T    20/U    01/U    12/T    33/T    11/U    11/U
HDN 048/071 048/079 052/088 057/092 051/070 049/085 054/090
    45/T    31/B    01/U    12/T    33/T    21/U    11/U
MLS 050/071 050/076 054/088 058/091 053/069 048/085 055/089
    65/T    31/B    01/U    11/B    44/T    21/U    11/U
4BQ 051/068 051/074 053/086 057/091 053/068 049/083 054/089
    85/T    41/B    01/U    11/U    22/T    21/U    11/U
BHK 049/069 048/073 050/085 055/090 052/067 048/081 051/088
    75/T    31/B    01/U    11/B    33/T    31/U    11/U
SHR 045/067 045/074 049/083 051/088 050/070 046/084 049/089
    55/T    51/B    01/U    11/B    22/T    21/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 31-32-36>39-56>58-67.
WY...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 17, 1:59 PM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
259 PM MDT MON AUG 17 2015

MTZ031>033-036>039-056>058-WYZ098-099-182100-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-NORTHEAST BIGHORN MOUNTAINS-
SHERIDAN FOOTHILLS-
259 PM MDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM MOVING THROUGH THE AREA HAS THE POTENTIAL TO
PRODUCE AN ISOLATED STRONG TO SEVERE THUNDERSTORM THIS AFTERNOON
INTO EARLY THIS EVENING. QUARTER SIZE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS. THE THREAT FOR STRONG STORMS WILL SHIFT
SOUTHEAST OF THE AREA BY MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 17, 1:21 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
221 PM MDT MON AUG 17 2015

MTZ041-064>066-068-172100-
CRAZY MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-NORTHERN SWEET GRASS MT-
LIVINGSTON AREA MT-PARADISE VALLEY MT-
221 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 219 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORM WINDS
8 MILES WEST OF BIG TIMBER...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE ALONG I-90 BETWEEN LIVINGSTON
AND GREYCLIFF.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...BIG TIMBER...GREYCLIFF...SPRINGDALE...PINE CREEK AND MC
LEOD.

LAT...LON 4578 11060 4578 11029 4589 11029 4590 11042
      4591 11039 4609 10968 4558 10984 4561 11008
      4555 11006 4552 11022 4560 11029 4565 11023
      4563 11036 4559 11031 4558 11032 4563 11045
      4561 11056 4549 11051 4546 11066
TIME...MOT...LOC 2019Z 240DEG 49KT 4580 11012

CHAMBERS
Special weather statement, Aug 17, 1:25 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT MON AUG 17 2015

MTZ036-172100-
POWDER RIVER MT-
225 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF ASHLAND...OR 30 MILES WEST OF BROADUS...MOVING EAST AT
35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROADUS AND OLIVE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4550 10616 4570 10611 4577 10539 4532 10537
TIME...MOT...LOC 2025Z 253DEG 26KT 4558 10602

CHAMBERS

The radar

The Billings radar (KBLX), 240 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Powder River

When
August 17, 2:40 PM MST
Where
Powder River County, 2 mi SW of Olive
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.510, -105.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588435.